What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Gray, ME wrote its last area forecast discussion before the first event at May 29, 3:03 PM EST, 3 hours 32 minutes earlier.
Area forecast discussion, May 29, 3:03 PM EST, 3 hours 32 minutes before
Area Forecast Discussion
National Weather Service Gray ME
403 PM EDT Fri May 29 2020
.SYNOPSIS...
Hot and muggy conditions will bring scattered showers and
thunderstorms this evening as a cold front approaches the
region. More thunderstorms are possible tomorrow as the front
moves through, mainly along the coast and into central Maine.
Cooler and drier air moves in on Sunday and holds through the
first part of next week.
&&
.NEAR TERM /THROUGH TONIGHT/...
Today, a low pressure system traverses the capital region of Canada
with a cold front trailing through the Great Lakes region. Aloft, a
trough axis is in the process of digging down from the Plains of
Canada into the upper Great Lakes region. Locally, we are squarely
in the warm sector. Days of southwest winds on the backside of an
Atlantic ridge has produced a warm, humid, and unstable airmass over
the northeast. This afternoon, storms fire over the northeast
with mainly discrete cells and cell clusters impacting the
Hudson valley into New England. Further north and west over
southern Ontario and the adjacent lakes and states better wind
fields associated with the incoming trough are better organizing
storms into line segments and clusters capable of producing
damaging winds and small hail.
Locally, storms firing right now over the area are having a
tough time busting a mid-level cap and maintaining updraft
strength with weak lapse rates. Downpours are the main threat
with this. Convection upstream over New York is the main focus
for severe weather threat in our area; storms will be on the
downward trend as they approach our area, coincident with the
setting sun, but with better wind fields comes better chances
for storms sustaining themselves. The main hazard with these
storms will be damaging winds and heavy rain. Storm motion will
be such that it will take training storms to produce hydro
problems. Meanwhile over the Midcoast, increasing southerly
flow off the waters will bring sea fog inland; a dense fog
advisory has been issued to cover this. Elsewhere expect a warm
and humid night with rain showers...thunder will steadily
decrease tonight.
&&
.SHORT TERM /SATURDAY THROUGH SATURDAY NIGHT/...
By sunrise Saturday, the main cold front will be crossing the
Connecticut River Valley and into the forecast area. Aloft, the
trough digs further into the Great Lakes region bringing with it
a plunge of cooler, drier air. We'll likely muster up some
instability during the day with dew points remaining high toward
the coast and Maine, can't rule out isolated thunder with rain
shower activity as the front crosses into the waters by mid-day.
After the front clears, temperatures and dew points will
steadily decline into the overnight hours with lows in the 40s
north, 50s south. A few more rain showers are possible mainly
over the higher terrain Saturday evening and overnight as the
main trough axis rotates in, but overall moisture will be
greatly reduced so am not expecting impacts with these.
&&
.LONG TERM /SUNDAY THROUGH FRIDAY/...
High pressure brings cooler and drier airmass to the region starting
on Sunday. Northwesterly flow will continue through the day on
Sunday as the cooler air moves in. A few upslope clouds and showers
may linger in the mountains. Sunday will be much cooler than
Saturday with highs struggling to reach 60 in the mountains.
Overnight clear skies will allow temps to drop into the 30s. With
the lingering moisture and wind from the frontal passage don't
expect ideal radiational cooling conditions and thus have kept
lows slightly above the frost point up north.
With high pressure building overhead through Monday look for mostly
clear skies and dry conditions. Monday will see temperatures in
the 60s throughout the region, with a sea breeze developing in
the afternoon along the shore. Overnight Monday will see
temperatures drop to near freezing in the north and a frost
advisory may be needed. With calm conditions and clear skies
have dropped temperatures for this night, going on the colder
edge of the envelope.
Upper trough moves out on Monday night, making way for another
system to move through our area on Tuesday. A short wave moving
around the trough will develop into a surface low over the great
Lakes and bring showers to the region by Tuesday night into
Wednesday.
&&
.AVIATION /20Z FRIDAY THROUGH WEDNESDAY/...
Short Term...VFR holds for all sites right now, tenuously at
KRKD as sea fog lingers nearby with steady southwest winds
gusting 15-20 kts. Scattered showers and storms will impact the
areas around LEB/HIE/AUG this evening into tonight with periods
of restrictions possible in RA/+RA...storms may also produce
localized gusty winds; will handle these impacts with
amendments. Showers are possible everywhere through tomorrow...
with a couple storms possible on Saturday mainly toward the
east. Southerly winds off the waters tonight will bring KRKD
back down to IFR or worse conditions as sea fog rolls back in.
After the front clears tomorrow, winds will shift northwesterly
with a return to VFR.
Long Term...Sunday will see NWly flow at all terminals in the wake
of the departing cold front. MVFR possible for HIE as upslope
clouds continue through the day. Overnight calm and clear, with
VFR holding through the start of next week.
&&
.MARINE...
Short Term...Southwesterly flow turning southerly continues to
produce marginal seas around 5 ft, although cool SSTs prevent
wind gusts beyond 25 kts from reaching the surface...have
extended the SCA for seas into tomorrow with improvements as a
cold front clears the area during mid-day and winds back toward
the west and northwest.
Long Term...Sunday will see NWly flow across the waters in the wake
of Saturday's cold front. Brief period on Sunday morning where
winds could gust to SCA on the outer waters before the pressure
gradient relaxes. High pressure builds in on Sunday with the fog
layer slowly eroding. Clear and calm conditions hold through
Tuesday.
&&
.GYX WATCHES/WARNINGS/ADVISORIES...
ME...Dense Fog Advisory from 11 PM this evening to 8 AM EDT
Saturday for MEZ022-025>028.
NH...None.
MARINE...Small Craft Advisory until 4 PM EDT Saturday for ANZ150-152.
Small Craft Advisory until 8 AM EDT Saturday for ANZ154.
&&
NEAR TERM...Casey
SHORT TERM...Casey
LONG TERM...CurtisHazardous weather outlook, May 29, 2:30 PM EST, 4 hours 5 minutes before
Hazardous Weather Outlook
National Weather Service Gray ME
330 PM EDT Fri May 29 2020
MEZ007>009-012-013-033-NHZ001>009-011-015-301930-
Northern Oxford-Northern Franklin-Central Somerset-Southern Oxford-
Southern Franklin-Interior Cumberland Highlands-Northern Coos-
Southern Coos-Northern Grafton-Northern Carroll-Southern Grafton-
Southern Carroll-Sullivan-Merrimack-Belknap-Cheshire-
Western And Central Hillsborough-
330 PM EDT Fri May 29 2020
This Hazardous Weather Outlook is for west central Maine, western
Maine, New Hampshire, central New Hampshire, northern New Hampshire
and southern New Hampshire.
.DAY ONE...This Afternoon and Tonight.
A slow moving cold front crosses the area tonight. Scattered showers
and storms today have the potential to produce mainly damaging wind
gusts, and small hail. Should multiple storms track over the same
areas, flash flooding is also a possibility. In general the greatest
threat exists this evening into the early overnight hours.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday.
Hazardous weather is not expected at this time.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.
MEZ014-018>021-023-024-NHZ010-012>014-301930-
Southern Somerset-Interior York-Central Interior Cumberland-
Androscoggin-Kennebec-Coastal York-Coastal Cumberland-Strafford-
Eastern Hillsborough-Interior Rockingham-Coastal Rockingham-
330 PM EDT Fri May 29 2020
This Hazardous Weather Outlook is for Maine, south central Maine,
southwest Maine, central New Hampshire and southern New Hampshire.
.DAY ONE...This Afternoon and Tonight.
A slow moving cold front will approach the area tonight bringing the
chance for thunderstorms this afternoon and evening. Gusty winds,
small hail, and locally heavy rainfall are possible with storms.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday.
Expect mainly rain showers tomorrow as a cold front crosses, but
cannot rule out isolated thunderstorms early in the day with gusty
winds.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.
MEZ022-025>028-301930-
Interior Waldo-Sagadahoc-Lincoln-Knox-Coastal Waldo-
330 PM EDT Fri May 29 2020
...DENSE FOG ADVISORY IN EFFECT FROM 11 PM THIS EVENING TO 8 AM EDT
SATURDAY...
This Hazardous Weather Outlook is for south central Maine.
.DAY ONE...This Afternoon and Tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Dense Fog Advisory.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Dense Fog Advisory.
Expect mainly rain showers tomorrow as a cold front crosses, but
cannot rule out isolated thunderstorms early in the day with gusty
winds.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.
ANZ150>154-301930-
Coastal Waters from Stonington, ME to Port Clyde, ME out 25 NM-
Penobscot Bay-
Coastal Waters from Port Clyde, ME to Cape Elizabeth, ME out 25 NM-
Casco Bay-
Coastal Waters from Cape Elizabeth, ME to Merrimack River, MA out
25 NM-
330 PM EDT Fri May 29 2020
This Hazardous Weather Outlook is for Atlantic coastal waters.
.DAY ONE...This Afternoon and Tonight.
Rain showers and isolated storms are possible over the waters
tonight ahead of a cold front. Heavy rain and gusty winds are
possible with these storms.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday.
Expect mainly rain showers tomorrow as a cold front crosses, but
cannot rule out isolated thunderstorms during the first half of the
day with gusty winds as the primary threat.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.
In the hours before
Special weather statement, May 29, 5:19 PM EST, 1 hour 16 minutes before
Special Weather Statement
National Weather Service Gray ME
619 PM EDT Fri May 29 2020
NHZ001>003-292245-
Northern Grafton-Northern Coos-Southern Coos-
619 PM EDT Fri May 29 2020
...A STRONG THUNDERSTORM WILL AFFECT CENTRAL COOS COUNTY...
At 618 PM EDT, a strong thunderstorm was located over Lancaster,
moving northeast at 35 mph.
Winds in excess of 40 mph are possible with this storm.
Locations impacted include...
Lancaster, Colebrook, Stratford, Dixville, Dalton, Columbia, Dummer,
Whitefield, Stark, Northumberland and Milan.
If outdoors, consider seeking shelter inside a building.
LAT...LON 4449 7163 4448 7163 4450 7158 4452 7159
4454 7158 4456 7160 4456 7156 4459 7154
4460 7156 4473 7162 4477 7161 4479 7157
4485 7155 4492 7126 4463 7120 4432 7164
4437 7168 4442 7169
TIME...MOT...LOC 2218Z 229DEG 32KT 4449 7154
DSSpecial weather statement, May 29, 5:37 PM EST, 58 minutes before
Special Weather Statement
National Weather Service Gray ME
637 PM EDT Fri May 29 2020
MEZ007-NHZ001-002-292300-
Northern Oxford-Northern Coos-Southern Coos-
637 PM EDT Fri May 29 2020
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT NORTHWESTERN OXFORD AND
EAST CENTRAL COOS COUNTIES...
At 636 PM EDT, radar indicated strong thunderstorms were located
along a line extending from near Dixville to 8 miles east of
Lancaster. Movement was northeast at 35 mph.
Winds in excess of 40 mph and pea size hail are possible with these
storms.
Locations impacted include...
Berlin, Lancaster, Errol, Dixville, Dummer, Magalloway Plantation,
Parkertown, Milan, Lincoln Plantation, Lower Cupsuptic, Wentworth
Location, Stark, Adamstown, Upton and Upper Cupsuptic.
If outdoors, consider seeking shelter inside a building.
LAT...LON 4511 7081 4446 7117 4445 7145 4492 7129
TIME...MOT...LOC 2236Z 232DEG 30KT 4492 7121 4448 7139
DS
Special weather statement, May 29, 5:55 PM EST, 40 minutes before
Special Weather Statement
National Weather Service Gray ME
655 PM EDT Fri May 29 2020
MEZ007-008-NHZ001-002-292330-
Northern Oxford-Northern Franklin-Northern Coos-Southern Coos-
655 PM EDT Fri May 29 2020
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT NORTHWESTERN OXFORD...
WEST CENTRAL FRANKLIN AND EAST CENTRAL COOS COUNTIES...
At 655 PM EDT, radar indicated strong thunderstorms were located
along a line extending from 15 miles northeast of Errol to 9 miles
north of Berlin. Movement was northeast at 50 mph.
Winds in excess of 40 mph and pea size hail are possible with these
storms.
Locations impacted include...
Eustis, Rangeley, Andover, Errol, Grafton, Weld, Dallas Plantation,
Dummer, Tim Pond, Davis, South Arm, Upton, Lincoln Plantation,
Rangeley Plantation, Lower Cupsuptic, Stetsontown, Magalloway
Plantation, Lang, Adamstown and Richardsontown.
If outdoors, consider seeking shelter inside a building.
LAT...LON 4523 7052 4453 7086 4454 7123 4505 7107
TIME...MOT...LOC 2255Z 227DEG 43KT 4498 7101 4463 7118
DS